ADVERTISEMENT

Personality changes

My daughter was diagnosed with petit mal seizures or absence seizures over a year ago. She's been on both lamictal and topomax for the last 8 months. Recently we've noticed that she is starting to have several seizures a day ranging from very minor to strong. But one thing we've started to notice is that after several small ones she gets very mouthy, and doesn't listen, and well her personality changes from happy go lucky to mad and angry. Does anyone see this with their kids. I know she's a kid and will do those things but for her it seems to be amplified. We've done another EEG and will get the results next week. The neuro and I feel she is having more and I feel that the medication she is on is causing some of the behavorial problems.

Comments

Re: Personality changes

Hi there. Unfortunately, it's most likely a combination of both. Seizures themselves cause us to become nasty at times; not to mention the fact that some AED's cause aggression and anger. The two together can make for a mean, mouthy teenager.

Even as an adult, I find myself having terrible mood swings after and sometimes before a seizure. I don't do it on purpose, but I get this feeling of boiling nastiness inside. As much as I try to hold it in, it slips out from time to time. I think it's all part of the stress, anxiety and sometimes depression that comes with having seizures. Regardless of how many people she may have supporting and encouraging her, it's hard sometimes not to feel like you're all alone in a dark hole and no one understands.

I hate it that your little girl has to go through this. Being that she's newly diagnosed, I agree her medication may play a big part and possibly need to be adjusted. If her seizure activity has increased, expect even more behavioral changes. Try to be as patient as possible; she really can't help it until she becomes stabilized. I know it's easier said than done. I'll keep you in my prayers:)

God bless you and your family.

Angela

Re: Personality changes

Besides behavioral problems have you seen a change in memory. When doing homework she reads a sentence gets a simple word right but read the sentence wrong. So we have to do it again but now that easy word she doesn't know and then the time we take to sound it out and re-learn it she doesn't remember that block of time. This is all new territory for us. We were stable for quite awhile. 

Re: Personality changes

My first year was horrible! I used to have a photographic memory but when my seizures started I began having severe short term memory loss. It got worse while my body was adjusting to the medication. I was much like your daughter. I couldn't get through one sentence without forgetting what I had read or not understanding what it meant. This also happened in speaking. I would forget certain words or call a lamp a trash can or something along those lines. I had a lot of trouble comprehending or focusing on the simplest of things. I became so frustrated I just wanted to give up and isolate myself. I would imagine your daughter may feel the same way. On a brighter note it has gotten better with time. I have good days and bad. My biggest complaint now is I sometimes have blurred vision and have trouble focusing at times. The beginning stages of diagnosis and treatment are the hardest, mostly because it's so new and a shock to the system. I had to teach myself new ways of learning new things and use memory triggers

Re: Personality changes

Sorry. I'm on my cell phone and it doesn't always cooperate. What I mean by memory triggers are things to help jog her memory-something attached with a specific emotion helped me the most. One of the best things you could do to help her right now is to start a seizure diary, not only documenting her seizures but what she was doing prior to and her reaction afterward. This will help you to pin point her triggers and give you an idea of what to stay away from. Another important thing I learned was to never take what the Dr's say at face value-learn for yourself. Although I give them credit where credit is due, their not always right. I was a guinea pig for way too long and had to learn the hard way. Things will start to get better once she begins to adjust, it's just hard for her right now. Sorry to be so nosey, but have you taken her to see a therapist or neuropsychologist? If not it may help her to express her emotions to a 3rd party then making it easier for her to open up to you as well. My phone may kick me off again so I better go but you can email me directly from my profile. Please keep me updated. Take care sweetie.

Re: Personality changes

My daughter experienced irritability while being on Lamictal.  If you can coincide the change in behavior to when either medication was started or increased, then that might be your answer. 

Karen

Re: Personality changes

Oh yes, both the knowledge that one can have a seizure at any time, usually without warning, AND the fact that he or she takes an anti-seizure drug can bring on a short temper, unnecessary anger, insecurity, etc. And this from an adult who has made it through middle age with epilepsy. I sometimes say that those crabby feelings that seem to pop up a day or so before my seizures are Mother Nature's way of saying, "Look out, my friend!". And for a day or two afterwards, don't come near me. Ask around and you'll hear people of all ages say that. My pills, while they may soften my seizures a bit, certainly do not eliminate them. And they do make me a far more dramatic man a couple times each month!

Re: Personality changes

I was diagnosed with epilepsy in June 2010 and that was enough to cause some changes in my personality, and I am considered to be a person who can (according to friends/family/employers) "handle anything". Since getting my seizures pretty much under control in August in 2010, I am feeling somewhat better about myself, but have noticed that I don't have the same self-confidence that I used to, care less about how I look, and have become a bit more short-tempered (good thing I have a long fuse naturally I guess).

Mood swings can be precipitated as an after-effect of the seizure itself; it's not uncommon for someone to feel moody/depressed or even agitated after a seizure. Your daughter might simply also be frustrated about knowing she is "different" from her peers because of her condition, and might feel limited by it. I am back to driving now and now go on my daily walks as part of my exercise but still have to call my husband frequently to reassure him I am okay (not seizing out on the side of the road). Don't get me wrong; I love him very much and appreciate his concern; it's just a reminder that I am still limited.

The medications she is on also can be causing some of her behavioral issues and personality changes; I would venture to guess this is probably the main cause and am glad your neurolgist is at least willing to consider this possibility. I'm on the extended release form of lamictal, Lamictal XR and since the last dose increase, it has caused me to be moody. I would imagine that it would do the same with your daughter, and since kids generally don't have the experience in regulating their behavior that adults do, the moodiness could show itself as mouthiness, not listening, and going from happy to grouchy in a matter of minutes--or seconds!

Topamax also can cause anxiety and mood swings, so it is possible that this medication can also be contributing to your daughter's recently changed behavior.

Good luck with the doctor's visit, and I hope that you and the doctor can find a better medication combination for your doctor.

Re: Personality changes

when im on my medication. (i am a tonic-clonic epileptic) but i have severe mood swings. kinda like im pmsing only 10 times worse. just be patient with her. and talk to her. if it continues to get worse take her to her doctor and see what they can do.

Re: Personality changes

All AEDs can cause different side effects/personality changes.  However, when I took Topamax, it not only changed my personality, it also caused confusion, hallucinations, and eventually no response to anything.  I even had 2 CT scans one day, because 2 people found me unresponsive and were concerned I'd had a stroke.  I wasn't aware of either CT scans!  I've met other people at my seizure support group meetings who have told me that they feel fantastic on Topamax.  However, if you look up the AEDs that cause the worst side effects, Topamax is one of them.   Every brain is different, so it takes experimenting with different AEDs and doses to find the ideal match.  

Re: Personality changes

Everyone has listed causes that could be a reason.  When I was on Keppra the first time I would get angry fast and I do not know why?

Topamax I hallucinated on it.

 My seizures changed as I grew too.  Sometimes w/ the medications I was  having more seizures too.

The doctor and staff should have all this recorded you and your daughter are going through a challenge together.

I write it down on a calendar that I can write on and put in my purse. I also have my cell phone for notes to by the time at the office I have all the data I need to give to the doctor and staff.  I wanted the best.  It is challenge! Ask the Physician what they are looking for if they want specific information.